Florida, 2003

Rip Current in Florida, May 10, 2003

May 10, 2003 · NWS MOB · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 10, 1:55 AM CST, 10 hours 5 minutes earlier.

Area forecast discussion, May 10, 1:55 AM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 AM CDT SAT MAY 10 2003

A STRONG MID LEVEL SYSTEM OVER THE WESTERN PLAINS WILL MOVE TO THE
GREAT LAKES REGION ON SUNDAY WITH THE ASSOCIATED SURFACE LOW
DEEPENING AND BRINGING A WEAK TRAILING COLD FRONT INTO THE FORECAST
AREA ON SUNDAY AFTERNOON.  MODEL SOUNDINGS AGAIN SPORT A POWERFUL
MID LEVEL CAP...BUT THIS FADES AS THE DEEP RIDGING OVER THE AREA
SHIFTS SOUTHWARD IN RESPONSE TO THE SYSTEM PASSING TO THE NORTH.
MODERATE SOUTHWEST SURFACE-800 MB FLOW RESULTS IN PRECIPITABLE WATER
VALUES MANAGING A SHARP INCREASE TO 1.8 INCHES AS THE FRONT SETTLES
INTO THE AREA.  WILL CONTINUE WITH CHANCE POPS FOR NORTHERN
SECTIONS...SLIGHT CHANCE COASTAL SECTIONS ON SUNDAY.  DEEP LAYER
DRYING FOLLOWS IN THE WAKE OF THE FRONT AS THE FRONT SLIPS OFFSHORE
AND RIDGING BUILDS INTO THE SOUTHEAST STATES.  UNSURE WHETHER OR NOT
TO CONTINUE POPS FOR MONDAY AND TUESDAY DUE TO THIS SUPPRESSIVE
PATTERN...BUT WITH JUST SLIGHT CHANCE POPS IN CURRENT PACKAGE...WILL
LEAVE AS IS FOR NOW.  ANOTHER MID LEVEL SYSTEM WILL HAVE MEANWHILE
MOVED FROM THE NORTHWEST STATES TO THE MID MISSISSIPPI RIVER
VALLEY...WITH A POTENT SOUTHERN STREAM SHORTWAVE ADVANCING TO THE
FORECAST AREA BY 00Z THURSDAY.  THE MAIN 500 MB LOW WILL SWING DOWN
INTO THE SOUTHEAST STATES ON THURSDAY...WITH THE ASSOCIATED SURFACE
LOW BRINGING A COLD FRONT THROUGH THE FORECAST AREA.  THE TIMING AND
STRENGTH OF THIS SERIES OF SYSTEMS IS IN QUESTION...SO CURRENT
PACKAGE SLIGHT CHANCE TO CHANCE POPS LOOK FINE FOR NOW.

MARINE...MODERATE RISK OF RIP CURRENTS TODAY DUE TO ONSHORE WINDS
AROUND 15 KNOTS.  A LIGHT TO MODERATE ONSHORE WIND FLOW BECOMES
LIGHT AND VARIABLE ON MONDAY AS THE FRONT SETTLES OVER THE NORTHERN
GULF.  LITTLE CHANGE IN SEAS EXPECTED.

FIRE...NO CONCERNS WITH AFTERNOON HUMIDITY.  DISPERSION INDICES WILL
BE MODERATELY HIGH...BUT WILL REMAIN BELOW CRITICAL LEVELS.

29/EVERSOLE

.PRELIMINARY TEMPS / POPS...

MOBILE     90 74 89 67 86 / 00 00 30 20
PENSACOLA  88 75 88 72 84 / 00 00 20 20
DESTIN     85 76 86 74 84 / 00 00 20 20
EVERGREEN  91 71 91 66 84 / 00 00 30 20
WAYNESBORO 92 71 90 64 84 / 00 00 30 20
CAMDEN     92 71 89 64 84 / 00 00 30 20

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 10, 4:50 AM CST, 7 hours 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED.  HOWEVER...THERE IS A
MODERATE RISK OF DANGEROUS RIP CURRENTS AS SOUTHERLY WINDS INCREASE
TO AROUND 15 MPH AND GUSTY ALONG THE BEACH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)

NO SEVERE WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH MODERATE
ONSHORE WINDS WILL CONTINUE TO CREATE A MODERATE RISK OF RIP
CURRENTS ALONG AREA BEACHES.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Escambia

When
May 10, 12:00 PM CST
Where
Escambia County, Pensacola Beach
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.614, -87.341 (the zone’s center; the record gives no point)

Three males were swimming in rough water near the Gulf Islands National Seashore. They were pulled seaward by a strong current and got in trouble. Rescuers were able to pull them ashore. Two were taken to a local hospital where they were kept for observation overnight and were released the next day.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357403.